J Immunother Cancer. 2021 Oct;9(10):e002879. doi: 10.1136/jitc-2021-002879.
The use of immune checkpoint inhibitors (ICIs) is rising exponentially in numerous cancers, but immune-related adverse events can occur. We report a rare case of high-grade drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome developed stepwise in a patient with gastric cancer after nivolumab treatment. Subclinical myocarditis was sensitively detected by cardiovascular magnetic resonance 3 weeks after initiating nivolumab. Eruption, eosinophilia, and interstitial pneumonitis occurred 1 week later. Corticosteroids were started and his condition improved. Four months later, when he was still on steroids tapering off, acute kidney injury and sequential herpes zoster virus activation developed. Severe acute tubulointerstitial nephritis (ATN) with an intense infiltration of lymphocytes was observed on renal biopsy. In blood, a substantial shift to Th2 response, an increase of Th17 cells, and strikingly enriched granzyme B+ and perforin+ CD8+ T cells were detected at ATN onset. Serum interleukin (IL)-5, IL-17, interferon gamma, and IL-6 levels were consistently elevated. Further molecular profiling identified a DRESS risk allele human leukocyte antigen (HLA)-A*31:01 in this patient. His ATN responded favorably to a high dose of corticosteroids. In parallel, complete antitumor response was observed during the clinical course of DRESS. This is the first ever case report of nivolumab-associated DRESS syndrome with exploration of the mechanisms from the histopathological, cellular and molecular aspects. Nivolumab-induced DRESS may result from type IV hypersensitivity-related ‘off-target effect’ and PD-1 block-mediated ‘on-target effect’. HLA risk alleles may constitute the genetic susceptible basis. HLA typing assay has the potential to screen susceptible individuals to avoid ICI-induced DRESS.
PMID:34599025 | DOI:10.1136/jitc-2021-002879